newby after some advice on Abatacept (Orencia)

chrissiebabe
chrissiebabe Member Posts: 3
edited 1. Jun 2014, 08:30 in Living with Arthritis archive
Hi all I am new to the site and after some advice or experiences please

My son is 17 and has had JIA since he was 8, the first few years were hell but in 2007 he started Enbrel along with his MTX which worked fantastically well and within 6 montshs he was almost normal. It was good to have my son back. In 2012 they decided to try taking him off MTX, he flared within a few weeks so put him straight back on it. Despite 2 increases he has never been the same since. A few months ago they swapped the Enbrel for Humira but that hasn't worked either and more joints are joining the party so they want to start Orencia infusions next week.

Does anyone have experience of this drug. I really want to know the side effects as, after next weeks infusion he will have to have another 2 weeks later which will be the day before we go on holiday. My other question is for anyone taking it are they having it by infusion or weekly injection. As he is still under the care of a paeds rheumy he can only have it by infusion but he wants to go onto injection when he is 18 (if it works). Our local hospital say they do the injection method which is where he will be transferred to for adult services

Thanking you for your help xxxx

Comments

  • stickywicket
    stickywicket Member Posts: 26,271
    edited 30. Nov -1, 00:00
    Hello chrissiebabe and, first of all, my apologies for having missed this thread earlier.

    I'm sorry things aren't going too well for your son right now. It's always hard to determine what sets off a flare but, once it's happened, it can be very hard to get back to where we were beforehand.

    I'm afraid I've no personal experience of any biologics as I've been lucky enough to get by on a methotrexate / hydroxychloroquine combination. Offhand, it seems to me that the whole thing is a bit of a lottery. What works for some doesn't for others. Plus, of course, the people who post on here are more likely to be the ones for whom the meds aren't working too well as those who get on well with them are away living life to the full - and who can blame them?

    If you put 'abatacept' into the Arthritis Care search engine at the top of the page several old threads come up on the right plus some of Arthritis Care's own info on the left. I hope someone who takes the med will be along soon but weekends tend to be quiet on here.

    As for infusion or injection plus the wisdom of going away the day after an infusion - I think you need to speak to his rheumatology team. I would personally feel a bit nervous about the prospect of flying(?) the day after but maybe I'm just a wimp :oops:
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • barbara12
    barbara12 Member Posts: 21,104
    edited 30. Nov -1, 00:00
    Hello chrissiebabe
    And welcome to the forum, its must be so worrying to watch your son go through this...life can be so unfair...we do have a young peoples section and like SW say we have the search at the top of the forum, sorry I cant offer any advice but hopefully someone will be along that can..I really do wish your son well on whatever he decides...
    Love
    Barbara
  • As5567
    As5567 Member Posts: 665
    edited 30. Nov -1, 00:00
    I have no experience with this drug but I have had regular infusions of other drugs in the passed. I think you need to talk to this rheum team about the Holiday timing, while I was on Infliximab I was due an infusion 2 days before an 11 hour flight and I was able to change my infusion 7+/- days of each infusion date. So it might be worth asking about this, your son might feel completely fine after the infusions and going away on Holiday would be fine. I know from experience that both infusion TNF drugs I have had I've always felt really tired for the day or so after.
  • chrissiebabe
    chrissiebabe Member Posts: 3
    edited 30. Nov -1, 00:00
    Thanks for the replies. The timing could not be worse I know. They have given him steroids to take away with us in case things get too bad but he doesn't want to take them unless things get really bad. He was dependant on them for 14 months at one point. It scares the living daylights out of me that he is on his 3rd biologic at age 17 and we don't know what will happen in his future. He has never had any time in drug free remission, some kids do but he has always required major meds. I just hope abatacept works for him xxx